- August 12, 2008 at 9:08 am #61883
Hi guys, this isnt Angela as she’s at work, but need a quick bit of advice from you (again)
Toby as you may already know has been on antibiotics and steroids for a few weeks for the skin problem on his nose. Recently this course has ended, and we planned to return to the vets tonight (tuesday) to have a checkup. However about 4 days ago (maybe a day or two after the course of drugs ended) he has been a bit unwell. He vomited once or twice but just a clear, bile type vomit, and has also had some loose faeces. Initially this faeces was simply loose, and even this morning he had passed more loose faeces in the living room.
However, when I got back up an hour ago (day off – lie in) he had passed one very small stool in a quantity of blood – maybe a couple of tablespoons worth all in all. The blood seems quite dark although tbh I dont have much of a yardstick for this and dont feel very confident in diagnosing how light or dark it was – some of the patches of blood on the carpet were lighter, the ones around the loose stool seemed darker. The stool itself was soft but also sort of elasticated – normally you cant pick soft stools up and have them stay together, but this one was definitely not coming apart – Ive never really seen a stool like this from a dog before :s
I can get the dog to the vet in approx. 2 hours at the earliest – is this quick enough? Other than that he has eaten his breakfast (before the blood) and is still drinking water, generally seems bright and alert and has been out for a walk this morning – again plenty of energy. He isnt shaking or tired as I would expect.
This is the first time there has been any blood in his faeces afaik (although Ang does takehim out for walks once in a while as well)
Other weird thing is that yesterday his pooh was reasonably solid and I thought he was better. He has had no access to any food he shouldnt, and the only thing I think he could possibly have done is swallowed a few small plastic beeds (v small), but Im not 100% that he has, or if he has, when that was. Like anything else, you start looking after you notice a problem…
Any advice would be massively appreciated…
AlexAugust 12, 2008 at 9:17 am #82997xtineMember
Hi Alex.. I’m sure Kiz will be able to offer advice for poor Tobes.. :-*August 12, 2008 at 9:20 am #82998
sicky bile is a sign the gut is empty – blood in stools is colitis
what times and what did he eat yesterday and the day before
it stats are all normal i would take him to the vets as yet…he will only get more steroids more anti bi’s and so called special food…but then i wouldnt have had him on steroids in the first place 😉
have the steroids finished now? and did you wean him off them gradually?August 12, 2008 at 9:31 am #82999
We took him from one tablet of steroids a day to half a tablet a day for about a week…the antibiotics he stayed on two tablets a day for the whole time…
On the steroids – no I probably wouldnt have had him on them either; regrettably Im not as knowledgeable about dog health and wellbeing, and although Im sure there are better ways to do things for him, its hard to know who to trust as on any one point you get 3 or 4 differing ideas. And without physically seeing the dog and its surroundings etc etc…So unfortunately as I suspect in most cases the vet is the one people end up trusting – rightly or wrongly.
Toby always eats between 8am and 8.45am, and again between 5pm and 5.45pm.
The only other possible thing I can think is we dried some liver out again, and was so dry and crunchy that we didnt put it in the fridge; possibly this was foolish but then again it didnt have any moisture left in it whatsoever; so we presumed it was safe. Wont do it again, but I dont think the problems were really consistent with that.
So; 8-9am, 5-6pm for food (everyday)
ONLY ate burns meals last two days; NO liver, nothing else
ALL drugs finished about 5 or 6 days ago (steroids from on tab a day to half a tab for a week to no tabs 5 or 6 days ago)
Was thinking Ill keep an eye on him – anymore blood in faeces and Ill take him to vets straight away.
Thanks again for the advice mate – anymore you can suggest would be greatly appreciated
AlexAugust 12, 2008 at 9:38 am #83000
burns is prob the best dried food on the market…however…if it doesnt suit a dog it does cause colitis…the dried liver wouldnt have caused it..August 12, 2008 at 9:41 am #83001
we’ve been feeding him burns since about the second week we got him (8 or 9 months) and never had this problem…?August 12, 2008 at 9:43 am #83002AnonymousGuest
antibiotics and steroids would have knocked his immune system out from under him. it is an auto-immune condition so he is very likely to be given more steroids, more antibiotics and also possibly NSAID painkillers.
unless something is a bacterial infection antibiotics will not cure it. unless you did a skin scrape and his skin was bacterial, all giving these drugs to him will have done is knock out his immune response – if they have stopped the itching its because of this and NOT because they “cured” it. the same will be true for colitis. the more times you keep giving them to him effectively for nothing – the more risk he runs of a) becoming ill from low immune system and b) becoming resistant so when he’s really sick he cannot be treated.
How much blood are we talking here because I wouldnt be rushing a dog to the vets for Colitis – there is nothing they can do which will cure it. You just need to keep him comfy, follow Bev’s advice for feeding / care and trust him to fight it.
Bev – what would you suggest, I am thinking if that burns is wheat based might this irritate colitis sites more? Would mash be better + pre and pro biotics, vit e + sel ?
Claire xAugust 12, 2008 at 9:44 am #83003
no but if the steroids have kicked in a problem then it may well have aggravated it..
what steroids was he on and what was the dose start to finish….
i would give him some natural low fat live yoghurt and 1/2 a narnie halfway between his meal timesAugust 12, 2008 at 9:47 am #83004AnonymousGuest
yes, but has he had his immune system so low before – the skin itching (very common food reaction) will probably have been his immune system fighting something, then you gave steroids and antibiotics both knock immune system more until theres virutally nothing and then when you give him food (that he may be allergic to anyway) his immune system just says NO NO MORE !! puts its wee foot down so to speak ?
a dog with low immune is gonna have completely different body chemistry and abilities to process food for energy etc etc . . . to a well dog.
Claire xAugust 12, 2008 at 10:00 am #83005
the steroids were ‘prednicare’, initial dose was one tablet a day (5mg tabs), then the last week or so before he came off them he was on half a tab a day (2.5mg)August 12, 2008 at 10:09 am #83006
ok so we’re talking bland mashed potato and chicken type dishes for a while then?
Will try half a banana and some live low fat natural yoghurt then.
I have to be honest I thought his nose was starting to clear up (some hair regrowth, same on ears) but then that could just be down to itching less, not actually getting to the route of the problem… Any other food anyone can recommend trying instead of burns (in case it is a food problem)?
Will this natural yoghurt affair put a lining back in his stomach? (aware from people that atnibiotics often cause a rather raw stomach for a while)
Anything else anyone can recommend to get him back fighting fit again? (its just Im planning on pitting him against seventeen pitbulls, two staffies and a couple of rottweilers in a behind closed doors fight involving myself and some other evil dog owners later tonight 😀 )
Ok not really :pAugust 12, 2008 at 11:16 am #83007
;D he a terrier…bring em on will be his motto…he could be blind deaf and on three legs ….
yep keep it bland and up the pre/pro bioticsAugust 12, 2008 at 11:22 am #83008
for a dog his size (6-7kg) how much yoghurt would u recommend?
or is this just common sense?August 12, 2008 at 11:31 am #83009
cant give too much within reason…1/4 of a large tub ishAugust 12, 2008 at 11:59 am #83010
Hi Guys it’s Angela though Alex may be back, just on my lunch break, thanks for this, you lot are great :-*
My couple of things to add,
Last two to three day’s he’s been dragging his bum on the floor a little bit, don’t know if related but something to add
Will look up colitis, just wondering if it a long term thing as he been on Burns for eight months now?
Can’t think of anything else to add we not done anything different, only the tabs and the liver he has always been OK on
- You must be logged in to reply to this topic.